Iowa, 2017

Hail and Lightning Strike in Iowa, May 10 to 11, 2017

May 10 to 11, 2017 · NWS DMX · 15 events in 11 counties and zones

A very broad area of low pressure was situated along the Nebraska-Kansas border and made little progress throughout the day of the 10th. As a result, a primarily east-west stationary boundary was present along the Kansas-Nebraska and on eastward just south of the Iowa-Missouri border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very broad area of low pressure was situated along the Nebraska-Kansas border and made little progress throughout the day of the 10th. As a result, a primarily east-west stationary boundary was present along the Kansas-Nebraska and on eastward just south of the Iowa-Missouri border. While a single severe report was received, the main concern was periods of moderate to heavy rainfall ensued north of the boundary in areas of central and southern Iowa. Most reported amounts were in the 1 to 2 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 11:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 9, 11:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1203 AM CDT Wed May 10 2017

...Updated for 06z aviation discussion...

.SHORT TERM.../Tonight through Wednesday/
Issued at 320 PM CDT Tue May 9 2017

Upper level cutoff low over Arizona and the Sonora state of Mexico
this afternoon will move into northeastern New Mexico by late
tomorrow. At the surface, a warm front will begin to lift northward
from northern Missouri this evening. This will cause clouds to
increase and we'll see showers and a few thunderstorms develop over
southwest Iowa later this evening and across southern Iowa by
tomorrow morning as theta-e advection increases. Question for
Wednesday afternoon's severe potential will be how much convective
activity there is tonight (trend is currently less than previous
model runs), which will impact how far north the front surges
tomorrow. Currently, have the front making it into southern Iowa
with low and middle 60 dewpoints. South of the front, modest MUCAPE
and deep layer shear between 45 and 55 knots will foster
thunderstorm development with surface based convection along and
south of the front. Main concern will be hail with a freezing level
between 11000 and 12000 feet. A lesser concern will be the
possibility of damaging wind gusts with DCAPE values between 700 and
800 J/kg. On the north side of the front, temperatures will
remain in the 60s with scattered showers possible.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 320 PM CDT Tue May 9 2017

Thunderstorms will be ongoing at the beginning of the period per
the short term discussion above, but will gradually diminish in
intensity Wednesday night and shift southward as a shortwave aloft
pushes the attendant frontal boundary down into Missouri and
Illinois. Have maintained high POPs for Wednesday night across
about the southern half of the area, gradually decreasing
thereafter. Precipitation should end in our southern counties
probably late Thursday, replaced by a dry and mild airmass within
a surface high pressure ridge building in from the north. This
regime will then dominate the region from Thursday night through
Friday night.

By Saturday a mid/upper level high pressure ridge will build
across the central U.S. and Iowa, concurrent with the surface
ridge moving off to our southeast and a return of south
southwesterly low-level flow. This will promote a warming trend
for next weekend, with daily highs likely in the upper 70s and
lower 80s. A stray shower or thunderstorm may be possible during
this time, but the probability is very low and precipitation is
not mentioned in the outgoing forecast.

Looking into early next week it appears a more active synoptic
pattern will set in as the deep-layer ridge translates eastward
and a large trough digs into the western U.S. This will place Iowa
beneath increasingly southwesterly steering flow, through which a
series of shortwave impulses will move overhead and likely
generate multiple rounds of showers and thunderstorms. Both the EC
and GFS 12Z runs today depict a particularly pronounced shortwave
affecting our area around Monday night or Tuesday, but there has
been a lot of variability in these solutions as one would expect
given that the parent system won't even enter the upper air
network for days yet. After the potential for thunderstorms and
severe thunderstorms on Wednesday, this period early next week
will probably provide our only reasonable chance for hazardous
weather during the next seven days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1200 AM CDT Wed May 10 2017

Precip expected at all TAF sites today. Challenge will be timing
of thunder and how low CIGs make it. As of now, kept everything
above IFR conditions. Vsbys may be periodically reduce category
down to IFR, but too tough to pin down timing and location of
heavier bands this far out. Winds may switch directions throughout
the day, but should remain less than 10 kts at all sites. Kept
thunder out of KMCW. KALO on northern edge of thunder
potential...may be able to remove thunder from there in future
updates.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ansorge
LONG TERM...Lee
AVIATION...Kotenberg
Hazardous weather outlook, May 9, 2:41 PM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
341 PM CDT Tue May 9 2017

IAZ004>007-015>017-023>028-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
341 PM CDT Tue May 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are forecast during the day on Wednesday.
The threat of severe weather is low. Additional storms are
possible around next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-101100-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
341 PM CDT Tue May 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms will spread into the area after midnight tonight.
A few storms could produce hail but overall the severe weather
threat is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are forecast on Wednesday,
especially in the afternoon and evening. Severe weather is
possible, with the highest chances south of Interstate 80. The
primary threats will be large hail and isolated strong wind gusts.
Thunderstorms will gradually diminish in number and intensity from
Wednesday night into Thursday. Additional storms are possible
around next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Wednesday afternoon.

Lee

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 1 lightning, 1 hail. Local standard time, as filed.

Heavy Rain, Crawford

When
May 10, 1:00 AM CST to 10:00 AM CST
Where
Crawford County, Denison
Reported by
Trained Spotter
Coordinates
42.020, -95.350

Trained spotter reported heavy rainfall of 1.03 inches.

Heavy Rain, Dallas

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Dallas County, 2.59 mi SE of Hadden Hill
Reported by
NWS Employee
Coordinates
41.590, -93.800

NWS Employee reported 24 hour rainfall total of 1.00 inches.

Heavy Rain, Poweshiek

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Poweshiek County, 1.24 mi NW of Montezuma
Reported by
COOP Observer
Coordinates
41.590, -92.550

Coop observer reported 24 hour rainfall total of 1.42 inches.

Heavy Rain, Lucas

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Lucas County, 2.2 mi ENE of Chariton
Reported by
COOP Observer
Coordinates
41.030, -93.280

Coop observer reported 24 hour rainfall total of 1.38 inches.

Heavy Rain, Marshall

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Marshall County, 1.03 mi E of Gilman
Reported by
COOP Observer
Coordinates
41.880, -92.780

Coop observer reported 24 hour rainfall total of 1.60 inches.

Heavy Rain, Story

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Story County, 2.07 mi N of Midvale
Reported by
COOP Observer
Coordinates
41.960, -93.570

Coop observer reported 24 hour rainfall total of 1.08 inches.

Heavy Rain, Poweshiek

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Poweshiek County, 1.03 mi W of Brooklyn Arpt
Reported by
COOP Observer
Coordinates
41.750, -92.440

Coop observer reported 24 hour rainfall total of 1.44 inches.

Heavy Rain, Poweshiek

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Poweshiek County, 1.72 mi SW of Grinnell
Reported by
COOP Observer
Coordinates
41.730, -92.750

Coop observer reported 24 hour rainfall total of 1.62 inches.

Heavy Rain, Clarke

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Clarke County, 1.56 mi E of Osceola
Reported by
COOP Observer
Coordinates
41.030, -93.750

Coop observer reported 24 hour rainfall total of 1.58 inches.

Heavy Rain, Appanoose

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
COOP Observer
Coordinates
40.830, -92.890

Coop observer reported 24 hour rainfall total of 1.13 inches.

Heavy Rain, Jasper

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Jasper County, 1.72 mi NE of Newton
Reported by
COOP Observer
Coordinates
41.720, -93.030

Coop observer reported 24 hour rainfall total of 1.22 inches.

Heavy Rain, Polk

When
May 10, 6:00 AM CST to May 11, 6:00 AM CST
Where
Polk County, 0.86 mi NE of (Dsm)des Moines Intl
Reported by
Official NWS Observations
Coordinates
41.540, -93.660

Official NWS observation of 1.54 inches over the last 24 hours.

Lightning, Dallas

When
May 10, 7:50 AM CST
Where
Dallas County, 3.39 mi SSE of Hadden Hill
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.579, -93.794

NWS employee reported that a neighbors house was hit by lightning. Also reported by local news stations.

Hail, Adair

When
May 10, 10:41 AM CST
Where
Adair County, 0.69 mi N of Orient
Measured
1 in hail
Reported by
Social Media
Coordinates
41.210, -94.420

Public reported quarter sized hail via social media.

Heavy Rain, Adair

When
May 10, 11:45 AM CST to 12:45 PM CST
Where
Adair County, 1.25 mi WNW of Orient
Reported by
Trained Spotter
Coordinates
41.210, -94.440

Trained spotter reported a 1 hour heavy rainfall total of 1.22 inches since 12:45pm CDT.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687867, 687871, 687872, 687873, 687874, 687875, 687876, 687877, 687878, 687879, 687880, 687881, 695318, 687866, 687870.